Bone Marrow Transplant Recipient Suffers Fatal Bleeding While on Heparin


Hematology expert witnessThis case involves a female patient who died from complications following the administration of Heparin. The patient had received a flow cytometry test and bone-marrow transplant several years prior to the incident in question in order to treat a form of leukemia. Although the transplantation successfully treated the patient’s leukemia, she suffered from graft versus host syndrome. Shortly before the incident in question, the patient had presented to the hospital with a case of pneumonia, was treated, and was ready for discharge when she began experiencing back pain. An MRI revealed a vertebral fracture, and corrective surgery was ordered. As preparation for the operation, the patient was prescribed Heparin, in addition to the Coumadin she had been on for management of an unrelated pre-existing condition. Shortly after the Heparin was administered, the hematology lab reported that the patient’s anticoagulant numbers were abnormal. Despite these warnings, and despite the fact that the patient had been complaining of dizziness for some time, no action was taken. Several hours after the Heparin was first administered, a CT scan revealed extensive internal bleeding. The patient eventually coded, and slipped into a coma for six months before she passed away. It was alleged that the patient’s doctors deviated from the standard of care when administering Heparin, and were directly responsible for the patient’s death.

Question(s) For Expert Witness

  • 1. Do you routinely treat patients similar to the one described in the case?
  • 2. Have you ever had a patient develop the outcome described in the case?
  • 3. Do you believe there may have been a deviation in the standard of care that contributed to this patient's poor outcome?

Expert Witness Response E-031759

I consult about bleeding and thrombotic problems in patients who have all types of diagnoses including hematologic malignancies and bone marrow transplant patients as that is my sub-specialty focus. I have seen patients who bleed while on anticoagulants whether it was due to the anticoagulant alone, or due to additional complicating factors, and whether the anticoagulant was therapeutic or sub-therapeutic. I have research and 8+ yrs of clinical trial training in bleeding and thrombosis as well routinely specialize in academic tertiary care centers that provide care to bone marrow transplant patients and other complex patients. Part of my roles involve teaching and knowledge of published guidelines and actual practices, familiarity with various major medical center’s safety systems with respect to anticoagulation. Anticoagulant therapy must always be carefully monitored, and patients with a prior bone marrow transplant should warrant an extra degree of attention when anticoagulants are used.

RELATED EXPERT WITNESSES

Post Tags